Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 107, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 5:38 AM CDT for 4 counties in Minnesota. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 5:38 AM CDT (10:38 UTC)
- Expired
- Jul 8, 2018, 6:45 AM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 91 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:44 AM CDT | HAIL 1.75 | 2 E Euclid, MN | LARGE AND WIND DRIVEN HAIL STRIPPED SUGARBEET, BEAN, AND WHEAT FIELD IN FAER EASTERN EUCLID AND WESTERN BELGIUM TOWNSHIPS. LARGE TREE BRANCHES WERE BROKEN DOWN THROUGHOUT THE AREA AS WELL. |
| Jul 8, 6:00 AM CDT | TSTM WND GST 47 | 3 Nnw Crookston, MN | PEAK WINDS AT THE CROOKSTON AIRPORT /KCKN/. |
| Jul 8, 6:02 AM CDT | HAIL 1.5 | 3 Wsw St. Hilaire, MN | LARGE HAIL AND VERY STRONG WINDS RAKED NORTHERN BLACK RIVER TOWNSHIP. |
| Jul 8, 6:10 AM CDT | TSTM WND DMG | St. Hilaire, MN | A FEW LARGE ASH AND PINE TREES WERE SNAPPED AROUND THE AREA. |
| Jul 8, 6:37 AM CDT | HAIL 1.25 | 8 Ene High Landing, MN | A FEW QUARTER TO HALF DOLLAR SIZED HAIL IN VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:14 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 13.6
The text
As transmitted.
731
WUUS53 KFGF 081038
SVRFGF
MNC089-113-119-125-081145-
/O.NEW.KFGF.SV.W.0107.180708T1038Z-180708T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
538 AM CDT SUN JUL 8 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Marshall County in northwestern Minnesota...
Red Lake County in northwestern Minnesota...
Northern Polk County in northwestern Minnesota...
Pennington County in northwestern Minnesota...
* Until 645 AM CDT.
* At 537 AM CDT, a severe thunderstorm was located near Sherack, or
16 miles east of Grand Forks, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Euclid and Angus around 540 AM CDT.
Dorothy around 555 AM CDT.
Wylie around 600 AM CDT.
St. Hilaire around 605 AM CDT.
Thief River Falls and Dakota Junction around 610 AM CDT.
Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4779 9678 4822 9687 4840 9561 4781 9559
TIME...MOT...LOC 1037Z 257DEG 41KT 4798 9672
HAIL...1.00IN
WIND...60MPH
$$
GG3 follow-up statements
989
WWUS53 KFGF 081056
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
556 AM CDT SUN JUL 8 2018
MNC089-113-119-125-081145-
/O.CON.KFGF.SV.W.0107.000000T0000Z-180708T1145Z/
Marshall MN-Red Lake MN-Polk MN-Pennington MN-
556 AM CDT SUN JUL 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN MARSHALL...RED LAKE...NORTHERN POLK AND PENNINGTON
COUNTIES...
At 556 AM CDT, a severe thunderstorm was located near Wylie, or 12
miles southwest of Thief River Falls, moving east at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
St. Hilaire around 605 AM CDT.
Thief River Falls and Dakota Junction around 610 AM CDT.
Hazel around 615 AM CDT.
Mavie around 625 AM CDT.
Goodridge and High Landing around 630 AM CDT.
Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4783 9678 4816 9680 4840 9561 4781 9559
TIME...MOT...LOC 1056Z 257DEG 41KT 4803 9641
HAIL...1.50IN
WIND...70MPH
$$
GG396
WWUS53 KFGF 081117
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
617 AM CDT SUN JUL 8 2018
MNC089-113-119-125-081145-
/O.CON.KFGF.SV.W.0107.000000T0000Z-180708T1145Z/
Marshall MN-Red Lake MN-Polk MN-Pennington MN-
617 AM CDT SUN JUL 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN MARSHALL...RED LAKE...EAST CENTRAL POLK AND
PENNINGTON COUNTIES...
At 617 AM CDT, a severe thunderstorm was located near Hazel, or near
Thief River Falls, moving east at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Mavie around 625 AM CDT.
High Landing around 630 AM CDT.
Goodridge around 635 AM CDT.
Espelie around 640 AM CDT.
Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4783 9647 4822 9648 4840 9561 4781 9559
TIME...MOT...LOC 1117Z 257DEG 41KT 4808 9605
HAIL...1.50IN
WIND...70MPH
$$
GG060
WWUS53 KFGF 081128
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
628 AM CDT SUN JUL 8 2018
MNC089-113-119-125-081145-
/O.CON.KFGF.SV.W.0107.000000T0000Z-180708T1145Z/
Marshall MN-Red Lake MN-Polk MN-Pennington MN-
628 AM CDT SUN JUL 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR SOUTHEASTERN MARSHALL...NORTHEASTERN RED LAKE...EAST CENTRAL POLK
AND EASTERN PENNINGTON COUNTIES...
At 628 AM CDT, a severe thunderstorm was located near Goodridge, or
14 miles east of Thief River Falls, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Goodridge and High Landing around 630 AM CDT.
Espelie around 640 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4786 9612 4825 9610 4840 9561 4781 9559
TIME...MOT...LOC 1128Z 257DEG 41KT 4811 9586
HAIL...1.50IN
WIND...60MPH
$$
GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 8, 3:21 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 321 AM CDT Sun Jul 8 2018 .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Jul 8 2018 Concerns and impacts today will be associated with two rounds of thunderstorm activity along a slow moving surface trough. The first round is expected to move into the Devils Lake basin and central valley in the predawn hours. Isolated to scattered storm coverage is expected to continue as with this activity as forcing remains weak. There remains a threat for severe winds as Bismarck has had reports up to 90mph and hail up to an inch with this activity into the central portion of the FA. Will have severe thunderstorm watch across the northern half of the CWFA to account for this threat through the 11AM. After a lull in activity attention turns to this afternoon with as convergence along the sfc trough increasing as it pushes southeast across the FA. Ahead of the trough instability will increase with MLCAPE in the 2000 to 3000 J/kg range and bulk shear values around 40 to 50kts organized severe storms can be expected. Initiation appears to start between 21Z and 00Z with activity moving to the east. HREF 2 to 5 KM updraft helicities greater than 150 m2/s2 show a few longer tracks south of the HWY 2 corridor in NW MN this afternoon and evening, even up to 50 percent in the neighborhood probabilities. This suggests a few longer lived strong updrafts increasing the potential for hail up to 2 inches and wind gusts up to 75mph. A tornado or two would also be possible given the possibility of out flow boundary interaction from this mornings activity. Additionally, excessive rainfall or localized flooding threat does exist with PWats near 2 inches. Storms are progged to move to the southeast of the area by midnight with more stable air filtering in on north winds. .LONG TERM...(Monday through Saturday) Issued at 250 AM CDT Sun Jul 8 2018 Monday-Saturday...Guidance in good agreement indicating the storm track across Canada during this period. Two main upper waves propagating across Canada during this period will send cold fronts through the region Wednesday and Saturday. The strongest forcing will be well north of the forecast area raising questions to severe potential (timing of these fronts will be important). Otherwise, anticipate weak ridging to be in place. Much of this period should be dry, with temperatures near normal values. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1143 PM CDT Sat Jul 7 2018 South winds 10 to 20 kts in Fargo area to Bemidji but light south to west winds DVL, GFK, TVF areas closer to a weak boundary. Expect light winds NE ND and far NW MN into Sunday. VFR conditions for the most part thru the pd except near any t-storms may develop or move through. Overall cloud bases from storms should be in the 5-6k ft range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...TG AVIATION...Riddle
Hazardous weather outlook, Jul 8, 3:51 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Sun Jul 8 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-090900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Sun Jul 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight 2 rounds of severe storms are expected today with excessive rainfall and or localized flooding also possible. The first across HWY 2 and north with winds up to 75 mph possible higher and hail up to 1.5 inches. After a lull in activity the second round is expected to start in the 4 to 5pm time up frame along and south of a Bemidji to Mayville to Lisbon line. These storms will be capable of hail up to 2 inches and winds up to 75mph. A tornado or two is also possible. Activity will move out of the area before midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Possible thunderstorms again Wednesday and Saturday, severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 8, 4:37 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
437 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG NEW ROCKFORD 47.68N 99.14W
07/08/2018 EDDY ND FIRE DEPT/RESCUE
AIRPORT HANGER BLOWN DOWN AND PLANES SCATTERED.
&&
JKAISERLocal storm report, Jul 8, 5:10 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
510 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND GST LARIMORE 47.91N 97.63W
07/08/2018 M55 MPH GRAND FORKS ND PUBLIC
PERSONAL WEATHER STATION
&&
JKAISERLocal storm report, Jul 8, 5:16 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM TSTM WND DMG LARIMORE 47.91N 97.63W
07/08/2018 GRAND FORKS ND PUBLIC
TREE BRANCHES BROKEN DONE. SHINGLES OFF ROOF.
&&
GGUSTLocal storm report, Jul 8, 5:27 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM TSTM WND GST 1 NW EMERADO 47.93N 97.38W
07/08/2018 M50 MPH Grand Forks ND MESONET
PEAK WIND MEASURED AT THE RWIS STATION ALONG HIGHWAY 2.
&&
GGUSTLocal storm report, Jul 8, 5:29 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 AM HAIL 2 WNW GRAND FORKS 47.93N 97.11W
07/08/2018 E0.75 INCH Grand Forks ND NWS EMPLOYEE
&&
GGUSTLocal storm report, Jul 8, 5:35 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND GST 6 WNW GRAND FORKS 47.95N 97.19W
07/08/2018 M52 MPH Grand Forks ND ASOS
PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:44 AM CDT | Special Weather Statement | FGF | Pennington | 31 min |
| Jul 8, 3:49 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington | 56 min |
| Jul 8, 4:52 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 53 min |
| Jul 8, 5:23 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 37 min |
| Jul 8, 5:35 AM CDT | Areal Flood Advisory | FGF | Polk | 85 min |
| Jul 8, 6:33 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Marshall, Pennington, Polk, Red Lake | 57 min |
| Jul 8, 6:34 AM CDT | Areal Flood Advisory | FGF | Pennington | 2 hr |
| Jul 8, 5:06 PM CDT | Special Weather Statement | FGF | Becker | 24 min |
| Jul 8, 5:20 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen | 40 min |
| Jul 8, 5:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 39 min |
| Jul 8, 5:59 PM CDT | Special Weather Statement | FGF | Clay | 46 min |
| Jul 8, 6:17 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 43 min |
| Jul 8, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 64 min |
| Jul 8, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.